Sulfasalazine side effects

Hi folks, looking for some advice from anyone who has been on these meds. In March, I was diagnosed with psoriatic arthritis that is also associated with crohns disease. It's been a bit of a blow, but also good to have answers.

I have been on sulfasalazine now for 8 weeks approx (2000mg a day) that treats both crohns and arthritis. This is a change in meds that I was on for 17 years. It's been a bit of a bumpy ride as have had a bit of a crohns flare up, but also getting some other weird side effects. It has impacted on my liver function and blood count somehwhat, but not so drastically yet that they have stopped the meds. Been feeling dizzy and light headed periodically and I am also a bit anaemic. I also feel that it is affecting my cognitive functioning a bit, which is not great for work or confidence!

I am trying to persevere as it feels like it's helping the pain and inflammation, and hoping it will improve. Has anyone else experienced this, and has it settled over time? And any other advice would be welcome....

2 Replies

oldestnewest
  • Hi there. My impression is that sulfasalazine can be very side effect-free for many, but that there are definitely some people who it just doesn't suit.

    There again, the symptoms you mention could just be disease related, and if new symptoms coincide with starting a new drug, it gets mightily confusing! The things I'm thinking of are the cognitive function and anaemia, both of which could be related to the disease. I had anaemia of chronic disease for ages, my hb was just a little low but that was unusual for me, I'd never had anaemia before at all. It returned to normal levels when I started on Humira. And of course the dreaded 'brain fog' is pretty common with inflammatory arthritis too.

    I would have thought that with 2 inflammatory conditions going on you might well meet the criteria for biologics fairly soon. In that instance, assuming you're okay with the idea of biologics, then there's almost a 'good side' to not tolerating DMARDs such as Sulfasalazine perfectly, in that the criteria demand that we try 2 DMARDs before being assessed for biologics. It's an upside down world when we might actually want a drug to 'fail' in order to access better ones, but that's how it is!

    What do your consultants say about the possible side effects and also any long-term treatment ideas?

  • Thanks postle2 for that helpful response. It is mightily confusing indeed and all feels like a minefield. The brain fog and anaemia appear to have begun following the change in meds, but I guess it could also represent a progression in the disease itself. I don't know much about biologics but will certainly look into this and keep it in mind.

    The consultant is trying this as the first intervention, and I am not due to be reviewed again until October. My GP is monitoring fairly closely, and may well take me off the meds if my blood count doesn't improve. I think I might try to persevere until the 3 month mark, and request to be reviewed earlier if it doesn't settle.

    It is helpful to have a more positive viewpoint about the meds not working out, as I have thought I would feel like being back at square 1 if they changed my meds again.

    Thanks again.

You may also like...